I am a 20 yo female who has been dealing with mild-moderate acne for about 7 mnths now. Before this year, I never struggled with skin problems. Differin has cleared the closed comedones on my forehead, but I am still getting wkly inflamed, cystic bumps (typically) around my mouth and along my jawline. I also use Aczone on my chin, and have been off and on Yaz for the past 3.5 yrs. I've been taking Spiro for 3 weeks now, 25 mg the 1st 2 wks and 50 mg this past wk. I have also stopped eating dairy.
Is Spironolactone a Safe Acne Treatment?
Doctor Answers (4)
Spironolactone safety in the treatment of adult female acne
Spironolactone can be an excellent choice in the treatment of acne in women. As it blocks male hormone receptors, it is not used in men. It is generally a safe choice when prescribed under the care of a knowledgeable professional. That being said, all medications, including spironolactone, can have potential side effects. Firstly, don't get pregnant while on this medication as it can cause feminization of a male baby. It is a diuretic, meaning it make one urinate, so frequent urination, dehydration and dizziness may result. This can be managed. Although studies do not support an association with breast cancer, as it affects sex hormones, like the birth control pill, we stay mindful of the family history. Spironolactone was originally used as a blood pressure medication and one of the reported side effects is retention of potassium in the body. This is thought to have been more of an issue in the older people who used to take it for this problem rather than the younger, healthier people who take it for acne. That being said, it is advised to not take excessive amounts of potassium while on this medication. Sometimes potassium is monitored.
Spironolactone is Safe And Effective for Certain Types of Acne
As spironolactone works by blocking the androgen receptor preventing androgen (hormone) from binding to its receptor and causing breakouts, it is very effective for the hormonal type of acne (typically lower third of the face). It typically takes a few months to show its benefits so you need to keep with it. When prescribed by a dermatologist, and when monitored under the care of a dermatologist, spironolactone is safe.
Web reference: http://www.barnettdermatology.com/conditions.php?id=15
Safety of Spironolactone
Hi! I love Spironolactone in women with adult acne. I think that it is a very effective and safe medication. As you are probably already aware, some common side effects include irregular menses, breast tenderness/enlargement and it may increase your potassium levels. We normally check a baseline potassium level with a repeat in 2-4 weeks just to make sure that everything is fine. Many people start worrying excessively about their potassium intake but I say to continue eating what you normally do on a daily basis. We watch you carefully when on this med. A few foods to not over consume are bananas, avocados, pistachios and other nuts, and beans. You need to be patient with the medication as it takes roughly 6-8 weeks before you start to see some improvement. Stick with it and you'll do great!
You might also like...
Spironolactone is a safe and effective treatment for acne
Hi - Yes, Spironolactone is a safe and effective treatment for hormonally influenced acne, when taken under the care of a dermatologist. Spironolactone works by blocking the androgen receptor, so that androgen (male hormone) cannot bind to the receptor and cause hormonal breakouts. It is important to use contraception while taking Spironolactone, as it can cause birth defects if taken while pregnant. Spironolactone generally takes 1-3 months to have a dramatic effect on hormonal acne, but can produce a great improvement of hormonal acne (often presenting as cysts on the lower face and chin) once it kicks in.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.